It is the purpose of this report to provide additional evidence that some patients on long-term therapy with chloroquine develop permanent retinal changes with resultant marked visual disability. Quinacrine (Atabrine), Chloroquine (Aralen), and more recently hydroxychloroquine (Plaquenil) have been employed as therapeutic agents in rheumatic and dermatologic diseases since 1951. Quinacrine largely has been discontinued because it discolors the skin and has caused aplastic anemia. Dame1 observed a high incidence of paracentral scotomas in a controlled group taking quinacrine.
A review of the literature reveals reports of retinal changes possibly due to chloroquine therapy.
Cambiaggi,2 in 1957, reported on a 37-year-old Negro female with systemic lupus erythematosis. She was given 500 mg. of chloroquine daily for 2 years before she complained of decreased vision. Fundus examination revealed narrowed arterioles and a brownish macula. Chloroquine was discontinued. When systemic symptoms reappeared, she was started on hydroxychloroquine. A few days
ELLSWORTH RJ, ZELLER RW. Chloroquine (Aralen)-Induced Retinal Damage. Arch Ophthalmol. 1961;66(2):269–272. doi:10.1001/archopht.1961.00960010271019
Customize your JAMA Network experience by selecting one or more topics from the list below.